Cyproheptadine: Medical treatment for photic headshakers

Research output: Contribution to journalReview articlepeer-review

Abstract

Equine headshaking behavior is a common and troublesome problem for veterinarians and horse handlers. Headshaking remains one of the least understood behaviors of horses; frequently a definitive diagnosis of the source of the condition is never reached. An affected horse may demonstrate excessive and violent rotatory, vertical, or horizontal head movement at rest or during exercise; determining the underlying cause of the behavior is usually difficult and time-consuming. A thorough history and a systematic physical examination increase the chance of accurate diagnosis and rational treatment. The physical examination should include ophthalmic, otic, and oral evaluations as well as endoscopy of the upper airway. Radiography of the skull and cervical spine may be diagnostic. If no obvious physical causes of the behavior are evident, more specialized testing (e.g., evaluation for photic headshaking and bilateral infraorbital nerve blocks) can be undertaken. In photic headshakers, a favorable response to oral cyproheptadine (0.3 mg/kg twice a day) has been reported. Any horse that presents with signs consistent with a diagnosis of headshaking should undergo a thorough physical examination; all discovered abnormalities should be treated appropriately. Particular attention should be paid to ruling out otitis media/interna as a cause of headshaking.

Original languageEnglish (US)
Pages (from-to)98-111
Number of pages14
JournalCompendium on Continuing Education for the Practicing Veterinarian
Volume19
Issue number1
StatePublished - Jan 1 1997
Externally publishedYes

ASJC Scopus subject areas

  • Education
  • veterinary(all)

Fingerprint Dive into the research topics of 'Cyproheptadine: Medical treatment for photic headshakers'. Together they form a unique fingerprint.

Cite this